Mississippi, 2013Flash Flood in Mississippi, August 18, 2013
August 18, 2013 · NWS LIX · 1 event in 1 county or zone
Low pressure centered near Terrebonne Bay on the morning of the 18th provided a focus for heavy rainfall along the Mississippi Gulf Coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure centered near Terrebonne Bay on the morning of the 18th provided a focus for heavy rainfall along the Mississippi Gulf Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 18, 2:12 AM CST, 10 hours 48 minutes earlier.
Area forecast discussion, Aug 18, 2:12 AM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 AM CDT SUN AUG 18 2013
.SHORT TERM...
A WEAK AND SMALL 1011 MILLIBAR LOW PRESSURE CENTER WAS LOCATED NEAR
THE LOWER END OF TERREBONNE BAY WITH SOME WEAK BANDING FEATURES
INDICATED ON RADAR PRESENTATION. THIS SMALL LOW IS EXPECTED TO
TREK ALONG THE FRONTAL ZONE TO THE EAST-NORTHEAST AND NORTHEAST
TODAY AND SERVE AS PRIMARY FOCUS FOR RAIN. SLUG OF MOISTURE THAT
MOVED FROM THE LOWER GULF INTO THE CENTRAL COAST REGION HAS PRETTY
MUCH RUN ITS COURSE BUT A HEALTHY TAP OF TROPICAL MOISTURE WILL
CONTINUE TO FEED INTO THE BAROCLINIC ZONE ESTABLISHED BY CUT-OFF
LOW OVER THE MID-MISSISSIPPI VALLEY. ONCE AGAIN...WITH DRY AIR IN
PLACE OVER WESTERN LOUISIANA...A GRADIENT OF RAIN CHANCES WILL
RANGE FROM 20 PERCENT IN THE FAR NORTHWEST PORTION OF THE CWA
TODAY /SW MS/ TO 60 PERCENT ALONG THE MS COAST AND ADJACENT
COASTAL WATERS. WAS PONDERING A FLASH FLOOD WATCH FOR JACKSON
COUNTY WHERE THEY STAND TO BE THE RECIPIENT OF BETTER RAINS BUT
WILL HOLD OFF FOR NOW AND CLOSELY MONITOR THROUGHOUT THE
DAY...CONCEDING THAT THE GREATEST CONCENTRATION OF HEAVIEST
RAINFALL SHOULD BE JUST EAST OF THE MS-AL STATE LINE EASTWARD. AS
LAPSE RATES BEGIN TO TILT ALOFT FOR DESTABILIZATION MONDAY...A
MORE DIURNAL HEATING RAINFALL PATTERN SHOULD ONSET WITH SOMEWHAT
ENHANCED COVERAGE DUE TO PROXIMITY OF UPPER TROUGH. FOR BOTH TODAY
AND MONDAY...TEMPERATURES SHOULD REMAIN JUST BELOW NORMAL IN
DEFERENCE TO CLOUD COVER AND RAINFALL.
.LONG TERM...
FROM TUESDAY ONWARD...BERMUDA RIDGE SHOULD BUILD WESTWARD AND
ESTABLISH A STEADY STATE FLOW PATTERN INTO THE FORECAST AREA. THIS
IS TYPICAL OF AUGUST AND SHOULD REFLECT NEAR NORMAL POPS AND
TEMPERATURES EACH DAY. WILL BE INDICATING 40 PERCENT DAYTIME
POPS...20 PERCENT EARLY EVENING POPS AND ESSENTIALLY 0 PERCENT
OVER LAND AREAS WHILE MAINTAINING 20 PERCENT OVER COASTAL WATERS
FOR NOCTURNAL LAND BREEZE CONSIDERATIONS. LONGER RANGE MODELS SHOW
THE CURRENT CUT-OFF LOW IN THE MIDDLE OF THE COUNTRY BECOMING
REPLACED BY A LARGE RIDGE HEADING INTO NEXT WEEK...WHICH COULD
BRING A SHORT DURATION HEAT WAVE FOR THE LAST WEEK OF AUGUST TO
PARTS OF THE NATION. A TREND TOWARDS MID 90S IS CURRENTLY
INDICATED IN THE LATTER PART OF THE FORECAST PERIOD. 24/RR
&&
.AVIATION...
INITIALLY..A WEAK ELEVATED INVERSION IS PRODUCING A LOW STRATUS
DECK AT SEVERAL TERMINALS. CEILINGS ARE LOWEST AT KMCB AND KASD
WHERE THE INVERSION IS A BIT STRONGER. AT KNEW AND KMSY...A BIT
MORE MIXING IS KEEPING CEILINGS IN THE 1000 TO 2000 FEET RANGE
THIS MORNING. EXPECT TO SEE IMPROVING CONDITIONS BY 14Z...AS THE
INVERSION LIFTS. A SLOW MOVING LOW PRESSURE SYSTEM WILL BE THE
MAIN FEATURE IMPACTING THE FORECAST AT THE TERMINALS DURING THE
DAY. SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL PASS THROUGH
KGPT...KASD...KNEW...KMSY...AND KHUM THROUGH THE DAY. HAVE PLACED
VCSH WORDING TO REFLECT THIS GENERAL RISK THROUGH THE DAY. THESE
SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. EXPECT TO SEE VISIBILITIES FALL INTO THE
IFR RANGE AT TIMES AND WINDS TO GUST TO NEAR 30 KNOTS WITH THE
STRONGEST CONVECTION. EXPECT TO SEE MVFR CEILINGS RANGING FROM
2000 TO 3000 FEET AT MOST TERMINALS TODAY. CEILINGS MAY ONCE AGAIN
FALL BELOW 1000 FEET AT KMCB LATE TONIGHT AS A STRONGER INVERSION
SET IN. 32
&&
.MARINE...
A SLOW MOVING AREA OF LOW PRESSURE CURRENTLY MOVING INTO THE COASTAL
WATERS WILL PUSH THROUGH THE REGION TODAY BEFORE MOVING INLAND
TONIGHT. INCREASED GRADIENT FLOW ON THE EASTERN SIDE OF THE LOW
WILL CONTINUE THROUGH THE DAY...WITH SOUTHERLY WINDS OF 15 TO 20
KNOTS EXPECTED. HAVE RAISED EXERCISE CAUTION FOR THE EASTERN GULF
WATERS AND SOUNDS...AND ALSO THE TWO COASTAL LEGS JUST WEST OF THE
MOUTH OF THE RIVER FOR TODAY. SEAS WILL GENERALLY RANGE FROM 4 TO 6
FEET IN THE OUTER WATERS...WITH SEAS OF 2 TO 4 FEET CLOSER TO
SHORE. OVERALL...ROUGH BOATING CONDITIONS ARE EXPECTED TODAY.
CONDITIONS WILL BEGIN TO IMPROVE OVERNIGHT...WITH SLOWLY SUBSIDING
SEAS AND WINDS FALLING TO BETWEEN 10 AND 15 KNOTS OVER EASTERN
ZONES. HEADING INTO THE REMAINDER OF THE WEEK...A BROAD AREA OF
HIGH PRESSURE WILL DEVELOP OVER THE GULF SOUTH. DEEP LAYER EASTERLY
FLOW WILL SET UP ACROSS THE REGION ON TUESDAY AND REMAIN IN PLACE
THROUGH THE END OF THE WEEK. EASTERLY WINDS OF 10 KNOTS OR LESS AND
SEAS OF 1 TO 2 FEET CAN BE EXPECTED. 32
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
MONITORING LOW PRESSURE IN GULF OF MEXICO
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 67 90 68 / 30 10 40 30
BTR 89 69 92 70 / 30 10 40 30
ASD 87 72 90 73 / 50 20 50 30
MSY 87 74 90 75 / 50 20 50 30
GPT 85 73 89 74 / 60 30 60 30
PQL 85 74 88 74 / 60 50 60 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
24/RR
32Hazardous weather outlook, Aug 18, 12:13 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT SUN AUG 18 2013
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
113 PM CDT SUN AUG 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THE OPEN COASTAL WATERS EAST OF
THE MOUTH OF THE MISSISSIPPI RIVER UNTIL 7 PM. WINDS HAVE
INCREASED TO NEAR 30 KNOTS WITH GUSTS TO 40 KNOTS BEHIND THE
THUNDERSTORM COMPLEX THAT MOVED THROUGH THE AREA EARLIER THIS
MORNING. SEAS TO 7 TO 9 FEET ARE POSSIBLE BRIEFLY WITH THESE
WINDS.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM FOR
PORTIONS OF THE OPEN WATERS BETWEEN THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER AND PORT FOURCHON. WINDS AROUND 20 KNOTS CAN BE
EXPECTED IN THIS AREA FOR THE REMAINDER OF THE AFTERNOON. SMALL
CRAFT SHOULD EXERCISE CAUTION OVER THE LAKES AND SOUNDS THIS
AFTERNOON WHERE WINDS OF 15 TO 20 KNOTS ARE EXPECTED.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...MAINLY EAST OF INTERSTATE 55. LOCALLY HEAVY RAINFALL
IS EXPECTED WITH ANY STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED THOUGH A FEW STORMS MAY BECOME STRONG EACH DAY. THE MAIN
THREATS WILL BE FREQUENT LIGHTNING...STRONG WIND GUSTS AND BRIEF
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 12:02 PM CST, 58 minutes before
MSZ081-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
102 PM CDT SUN AUG 18 2013
...STRONG THUNDERSTORM MOVING NORTH AFFECTING HARRISON COUNTY...
AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF GULFPORT AIRPORT...MOVING NORTH
AT 15 MPH. A WIND GUST TO 40 MPH WAS REPORTED AT GULFPORT AIRPORT AT
1253 PM.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BILOXI...
LYMAN AND SAUCIER
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Flash Flood, Harrison
- When
- August 18, 1:00 PM CST to 3:00 PM CST
- Where
- Harrison County, 2.17 mi E of Biloxi to 0.79 mi N of D Iberville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.398, -88.864
Very heavy rainfall of 5 to 7 inches occurred over several hour time period in southern Harrison County. At the Gulfport Airport, 4.65 inches of rain fell in one hour, and storm total rainfall was 6.06 inches. Widespread flooding of streets and main roadways occurred across Gulfport, Biloxi and Orange Grove. In Gulfport, the flooding occurred along US Highways 90 and 49, along Pass Road, and near the Courthouse and Memorial Hospital areas. In Biloxi, the main flooding was along US Highway 90 from the Interstate 110 Loop to Biloxi Bay Bridge. At least 10 cars were stranded along Highway 90. Emergency management reported 15 to 20 houses had minor flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, August 18, 20132 deaths · 1 injured · 2 events
- Flash Flooding and Flood in California, August 18 to 19, 2013$535,000 · 50 kt wind · 9 events
- Tornado and Flash Flooding in Georgia, August 18 to 19, 2013$19,000 · EF1 · 4 events
- Flash Flooding and Damaging Wind in Nevada, August 18, 2013$13,000 · 50 kt wind · 5 events
- Lightning Strike in Florida, August 18, 20131 injured · 1 event
- Hail in Colorado, August 18, 20131.75 in hail · 5 events
- Tornado and Flash Flooding in California, August 18, 2013EF0 · 4 events
- Flash Flooding in California, August 18, 2013$6,000 · 3 events
- Hail and Damaging Wind in Colorado, August 18, 20131.75 in hail · 3 events
- Hail in Minnesota, August 18, 20131 in hail · 3 events
- Coastal Flood in South Carolina, August 18, 20132 events
- Wildfire in California, August 18 to 22, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473679.